Tornadoes · United States · Georgia · 2009
EF0 tornado, Gibson, Georgia, April 10, 2009
This EF0 tornado ran 0.3 miles across Glascock County on April 10, 2009, touching down at 10:56 PM EDT and reaching 150 yards wide. It killed nobody, and did $4,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 10, 2009
- Touchdown
- 10:56 PM EDT (02:56 UTC)
- Lifted
- 10:57 PM EDT (02:57 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- County
- Glascock County
- Touchdown point
- 33.229, -82.596
- Lift-off point
- 33.228, -82.591
- Record number
- 0904102056-01
What the Weather Service recorded
A vigorous upper closed low was moving from the mid-south and Mississippi valley region into the mid-Atlantic and southeast U.S. A strong cold front accompanied the upper system. A strong low-level jet in advance of these weather systems transported warm, moist Gulf air northward into the region. With strong dynamics, hence shear, combined with an unusually moist, unstable atmosphere, the atmosphere was primed for a major weather outbreak. One round of thunderstorms passed through north Georgia during the early morning hours. A few minor severe weather events accompanied this system in northwest Georgia. Partial clearing followed the morning convection, allowing temperatures to soar into the mid 70s across much of north and central Georgia in advance of the main weather system. Scattered to numerous discrete supercell thunderstorms developed during mid-afternoon in northwest Georgia and progressed east and southeast across the remaining portions of the county warning area during the evening hours. Severe thunderstorms and tornadoes lingered into the early morning hours of the 11th across the southern counties of central Georgia. During the eight hour period from 5 pm EDT on April 10th to 1 am EDT on April 11th, a total of 14 tornadoes were confirmed to have touched down in north and central Georgia causing millions in damages. While some injuries were observed, no deaths were observed.
A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that a brief EF0 tornado had touched down just southeast of the city of Gibson and traveled approximately 1000 yards or about 0.6 mile on an east-southeastward track. This tornado was spawned by the same supercell thunderstorm that spawned the earlier EF3 tornado in eastern Hancock county. The tornado was determined to have a maximum path width of 150 yards with maximum winds of 100 mph. A number of large pine trees were uprooted or snapped along the path of the tornado. However, no structural damage was noted as a result of this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Apr 10, 10:33 PM EDT, 23 minutes earlier.
Area forecast discussion, Apr 10, 10:33 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1033 PM EDT FRI APR 10 2009 .UPDATE... ALLOWED TORNADO WATCH 134 TO EXPIRE AT 10 PM. MOST ACTIVE SEVERE THUNDERSTORMS WITH POSSIBLE TORNADOES HAVE SHIFTED INTO CENTRAL GA. CURRENT RADAR MOSAIC INDICATES THE COLD FRONT MOVING THROUGH NORTH GA. AT THIS TIME IT IS LOCATED FROM ATHENS THROUGH ATLANTA TO NEAR LAGRANGE. WILL ADJUST WORDING IN ZONES TO REFLECT SHOWERS AND THUNDERSTORMS HAVE ENDED NORTH OF THE FRONT. UNABLE TO GET AN UPPER AIR SOUNDING THIS EVENING DUE TO CONTINUOUS STORMS AND LIGHTNING AROUND FFC. && .PREV DISCUSSION... /ISSUED 523 PM EDT FRI APR 10 2009/ SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... HIGH RISK OF SEVERE TSTMS AND 30 PERCENT CHANCE OF TORNADOES HAS DEVELOPED OVER NORTHWEST GA THIS AFTERNOON AND EVENING. THE 18Z FFC SOUNDING SHOWS THE ATMOSPHERE HAS DESTABILIZED QUICKLY WITH THE DIURNAL HEATING. LI MINUS 5.3...CAPE 1800 J/KG...AND SR HELICITY OF 317. ALSO LOCALLY HEAVY RAIN EXPECTED WITH THE STRONG TSTMS... PW 1.1 INCH AND K INDEX OF 37. HOWEVER...STORMS ARE EXPECTED TO MOVE AT 50 MPH SO INTENSE...BUT BRIEF HEAVY RAIN SHOULD OCCUR WITH TEMPORARY STREET FLOODING OR PONDING ON ROADS. ALL SEVERE TSTM PARAMETERS ARE BEING MET WITH THE POTENTIAL OF GOLF BALL SIZED HAIL. WITH THE STRONG LLJ MOVING INTO THE AREA...WILL BE CONTINUING THE WIND ADVISORY FOR THE MOUNTAINS THROUGH MIDNIGHT. UPPER LOW IS ABSORBED BY LONGWAVE TROUGH AND IS ONLY A SHORTWAVE IMPULSE BY THE TIME THE SYSTEM MOVES OUT ON SATURDAY. HIGH AMPLITUDE PATTERN IN PLACE ALLOWS A COOL HIGH PRESSURE TO SLIDE EAST ACROSS SOUTHERN CANADA AND RIDGE DOWN THE EASTERN SLOPES OF THE APPALACHIANS ON SUNDAY. CURRENT ADVERTISED HIGH TEMPS MAY BE TOO WARM AS CLASSICAL CAD SETS UP. THIS WILL BE A FACTOR ON MONDAY AS MEANWHILE ANOTHER SYSTEM GEARS UP OVER THE SOUTHERN PLAINS. MERGED MAV AND MET GUIDANCE FOR MIN TEMPS TONIGHT AND MAX TEMPS SATURDAY. POPS WERE INCREASED AROUND 10 PERCENT OVER NORTH GA THIS EVENING. OTHERWISE...MAV MOS GUIDANCE WAS GENERALLY ACCEPTED FOR THE REMAINDER OF THE SHORT TERM FORECAST PERIOD. LONG TERM /MONDAY THROUGH FRIDAY/... ECMWF (00Z RUN) IS SLOWER THAN THE GFS WITH THIS NEXT SYSTEM... WHICH IS PROBABLY A MORE REASONABLE SOLUTION GIVEN THE AMPLITUDE OF THE RIDGE OVER THE EASTERN PART OF THE COUNTRY AND THE STRENGTH OF THE CAD...THOUGH THE ECMWF DOES NOT USUALLY HANDLE CAD VERY WELL. THE COLD DOME IN NORTHEAST GEORGIA WILL CERTAINLY HAVE A STABILIZING INFLUENCE...BUT THEN AGAIN THE INHERENT HELICITY ASSOCIATED WITH THE WEDGE FRONT...WHEREVER IT SETS UP...MAY PROVIDE FOR AN INTERESTING SITUATION AS THE COLD FRONT APPROACHES MONDAY MORNING. ECMWFS TIMING WOULD IMPLY INCREASED INSTABILITY WITH THE SLIGHTLY SLOWER EASTWARD PROGRESSION...BUT BOTH MODELS ARE INDICATING A LOT OF PRECIP IN THE NORTHERN GULF/FLORIDA PANHANDLE...WHICH MAY SERVE TO CUT OFF THE DOWNSTREAM PRECIPITATION (THAT IS...US). IN ANY EVENT...IT COULD BE A POTENTIAL SEVERE WEATHER PRODUCER ALONG THE WEDGE FRONT...OR SIMPLY A RAIN-MAKER WITH THE COOL OVERRUNNING PRECIPITATION. GFS MOVES US INTO A NEAR-ZONAL FLOW PATTERN BY MIDWEEK AS THE UPPER LOW SHIFTS NORTHEAST TOWARD THE GREAT LAKES...WHEREAS THE ECMWF KEEPS THE UPPER LOW FURTHER SOUTH (OHIO VALLEY) WITH A DEEPER TROUGH AND PRECIP LINGERING. SHOULD HAVE A LULL FOR A DAY OR SO BEFORE THE NEXT LOW IN THE VERY PROGRESSIVE SERIES OF SYSTEMS APPROACHES. CONFIDENCE EXTREMELY LOW THIS FAR OUT AS GFS HAS SIGNIFICANT AMOUNT OF CONVECTIVE PRECIP (WITH A LOT OF FEEDBACK) ACROSS THE DEEP SOUTH THURSDAY MORNING WHILE ECMWF IS STILL IN THE SOUTHERN PLAINS. HAVE TAKEN A COMPROMISE ON THE TIMING AND HAVE KEPT POPS TO AT MOST LOW CHANCE. AVIATION... LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS NORTHWEST GEORGIA THIS AFTERNOON...ASSOCIATED WITH STRONG COLD FRONT PUSHING ACROSS THE LOWER MISSISSIPPI VALLEY REGION. CURRENT MOVEMENT AND SPEED SHOULD PUT THE LINE IN THE METRO ATL AREA 23Z-01Z TIME FRAME. LOW VFR TO MVFR CIGS SHOULD CONTINUE TO DOMINATE TAF SITES THROUGH THE EVENING...WITH VSBYS GENERALLY 6+...EXCEPT BRIEFLY LOWERING IN THE IFR RANGE IN THUNDERSTORMS. LOOK FOR WIDESPREAD CIGS IN THE 1 TO 2 THSD FT RANGE LATE TONIGHT INTO SATURDAY MORNING...THEN CIGS LIFTING INTO 25 TO 35 HUNDRED RANGE MOST PLACES BY LATE MORNING. GUSTY SOUTHWEST WINDS (10 TO 15 KTS WITH GUST TO 25KTS)THIS EVENING AHEAD OF FRONT...BECOMING WEST TO NORTHWEST GENERALLY AFTER MIDNIGHT. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 54 71 47 70 52 / 70 0 0 0 70 ATLANTA 52 67 48 71 55 / 40 0 0 0 70 BLAIRSVILLE 47 62 41 66 50 / 20 0 0 0 60 CARTERSVILLE 50 66 43 72 54 / 20 0 0 0 70 COLUMBUS 57 75 52 77 60 / 40 0 0 0 70 GAINESVILLE 52 65 47 69 51 / 40 0 0 0 60 MACON 56 76 49 76 57 / 50 0 0 0 70 ROME 51 69 45 73 57 / 20 0 0 0 70 PEACHTREE CITY 51 69 44 72 55 / 40 0 0 0 70 VIDALIA 62 76 52 74 56 / 30 0 0 0 40 && .FFC WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 1 AM EDT SATURDAY FOR THE FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...BUTTS...CHATTAHOOCHEE...CRAWFORD... CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK... HARRIS...HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES... LAMAR...LAURENS...MACON...MARION...MERIWETHER...MONROE... MONTGOMERY...MORGAN...MUSCOGEE...OGLETHORPE...PEACH...PIKE... PULASKI...PUTNAM...SCHLEY...SPALDING...STEWART...SUMTER... TALBOT...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN... TROUP...TWIGGS...UPSON...WARREN...WASHINGTON...WEBSTER... WHEELER...WILCOX...WILKES...WILKINSON. WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING ZONES: CHATTOOGA...DADE...DAWSON...FANNIN...GILMER...LUMPKIN... MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE. && 16
Hazardous weather outlook, Apr 10, 11:22 AM EDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1122 AM EDT FRI APR 10 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-111530- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1122 AM EDT FRI APR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A STRONG SPRING STORM SYSTEM WILL MOVE ACROSS THE MID MISSISSIPPI VALLEY REGION THIS AFTERNOON AND INTO THE LOWER OHIO VALLEY REGION DURING THE EVENING HOURS. THIS SYSTEM WILL DRAG A STRONG COLD FRONT ACROSS NORTH AND CENTRAL GEORGIA DURING THE EVENING AND EARLY MORNING HOURS. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE CLOUD TO GROUND LIGHTNING...LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DISCUSSION... INCREASING SOUTHERLY WINDS AHEAD OF AN APPROACHING STORM SYSTEM WILL SERVE TO INCREASE MOISTURE AND INSTABILITIES OVER THE REGION THROUGH THE AFTERNOON. AS THE UPPER LEVEL SYSTEM AND ASSOCIATED COLD FRONT MOVE INTO THE TENNESSEE VALLEY THIS AFTERNOON...THE ATMOSPHERE WILL RAPIDLY DESTABILIZE. CAPES WILL INCREASE TO 1200 TO 1800 AHEAD OF THE COLD FRONT WITH LIFTED INDEX VALUES DECREASING TO AROUND -5. THE GREATEST THREAT OF STRONG STORMS WILL OCCUR BETWEEN THE EARLY AFTERNOON AND LATE EVENING HOURS. AS THE COLD FRONT APPROACHES NORTHWEST GEORGIA BY MID TO LATE AFTERNOON....STRONG TO SEVERE STORMS WILL LIKELY BECOME MORE NUMEROUS...SPREADING EASTWARD ACROSS NORTH AND CENTRAL GEORGIA DURING THE EVENING HOURS. ALTHOUGH THE THREAT OF SEVERE WEATHER EXISTS ACROSS THE ENTIRE STATE....THE GREATER LARGE HAIL AND ISOLATED TORNADO THREAT WILL BE GENERALLY ALONG AND NORTH OF A LINE FROM LA GRANGE TO MILLEDGEVILLE...WHERE MORE FAVORABLE VERTICAL WIND SHEAR AND TEMPERATURE PROFILES WILL OCCUR. THE SEVERE WEATHER THREAT WILL GREATLY DIMINISH AFTER MIDNIGHT WITH THE PASSAGE OF THE COLD FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT...AND AGAIN THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ESPECIALLY THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 10, 9:32 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
932 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL 3 S MABLETON 33.77N 84.56W
04/10/2009 E0.75 INCH COBB GA PUBLIC
&&
JLFLocal storm report, Apr 10, 9:35 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
935 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL PEACHTREE CITY 33.39N 84.57W
04/10/2009 E0.75 INCH FAYETTE GA NWS EMPLOYEE
&&
JLFSpecial weather statement, Apr 10, 9:46 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 946 PM EDT FRI APR 10 2009 GAZ033-044-045-110230- 946 PM EDT FRI APR 10 2009 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND STREET FLOODING IN DEKALB AND FULTON COUNTIES UNTIL 1030 PM EDT... AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NUMEROUS STRONG THUNDERSTORMS WITH PERIODS OF HEAVY RAIN HAVE PASSED OVER THE ATLANTA METRO AREA FOR THE PAST 3 HOURS. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAS OCCURRED CAUSING TEMPORARY STREET FLOODING IN LOW LYING AREAS WITH POOR DRAINAGE. THE STORMS WILL CONTINUE TO MOVE EAST THROUGH ATLANTA THROUGH 1030 PM EDT. MOTORISTS ARE ADVISED TO USE CAUTION AND AVOID STANDING WATER ON ROADWAYS. 16
Local storm report, Apr 10, 10:22 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1022 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM TORNADO FORT BENNING 32.35N 84.97W
04/10/2009 CHATTAHOOCHEE GA PUBLIC
&&
KMSLocal storm report, Apr 10, 10:36 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1036 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 5 SSW DAHLONEGA 34.47N 84.02W
04/10/2009 E1.75 INCH LUMPKIN GA PUBLIC
&&
KMSLocal storm report, Apr 10, 10:44 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1044 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 3 E ATLANTA 33.76N 84.37W
04/10/2009 E0.88 INCH FULTON GA TRAINED SPOTTER
&&
KMSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
9.1 hours after it, 178 km from the path. April 11, 2009.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -84211 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -137 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.5 K/km
The surface observations
Thomson (HQU), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Robins AFB radar (KJGX), 94 km away, was scanning. The volume nearest the touchdown began at 02:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of April 10, 2009
63 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 10 | 1:27 AM CDT | EF1 | Richland Parish, LA | 4.4 | 100 | $10,000 | ||
| April 10 | 5:38 AM CDT | EF0 | Marshall, AL | 2.0 | 200 | $16,000 | ||
| April 10 | 10:41 AM CDT | EF1 | Benton, TN | 4.0 | 75 | $500,000 | ||
| April 10 | 10:50 AM CDT | EF0 | Humphreys, TN | 1.0 | 25 | $10,000 | ||
| April 10 | 10:59 AM CDT | EF1 | Humphreys, TN | 12.0 | 300 | $200,000 | ||
| April 10 | 11:16 AM CDT | EF0 | Calloway, KY | 0.3 | 75 | $200,000 | ||
| April 10 | 11:45 AM CDT | EF1 | Lyon, KY | 0.3 | 50 | 1 | $70,000 | |
| April 10 | 11:47 AM CDT | EF0 | Christian, KY | 1.6 | 50 | $14,000 | ||
| April 10 | 11:54 AM CDT | EF3 | Hopkins, KY | 2.0 | 75 | 2 | $152,000 | |
| April 10 | 12:19 PM CDT | EF4 | Murfreesboro tornado, TN | 23.3 | 750 | 2 | 58 | $100 million |
| April 10 | 12:49 PM CDT | EF1 | Sumner, TN | 0.6 | 50 | $200,000 | ||
| April 10 | 12:58 PM CDT | EF0 | Rutherford, TN | 0.2 | 25 | $5,000 | ||
| April 10 | 1:01 PM CDT | EF1 | Rutherford, TN | 3.7 | 100 | $60,000 | ||
| April 10 | 1:19 PM CDT | EF0 | Cannon, TN | 0.8 | 75 | $10,000 | ||
| April 10 | 1:59 PM CDT | EF0 | Limestone, AL | 0.2 | 10 | $20,000 | ||
| April 10 | 3:13 PM EDT | EF1 | Lincoln, KY | 7.5 | 100 | $140,000 | ||
| April 10 | 2:18 PM CDT | EF0 | Coffee, TN | 0.3 | 25 | |||
| April 10 | 2:22 PM CDT | EF1 | Putnam, TN | 6.0 | 100 | $100,000 | ||
| April 10 | 3:02 PM CDT | EF2 | Sequatchie, TN | 5.0 | 175 | $100,000 | ||
| April 10 | 3:02 PM CDT | EF3 | Marshall, AL | 32.5 | 440 | 5 | ||
| April 10 | 3:05 PM CDT | EF1 | Sequatchie, TN | 0.2 | 40 | $15,000 | ||
| April 10 | 4:23 PM EDT | EF1 | Hamilton, TN | 0.5 | 30 | $50,000 | ||
| April 10 | 5:00 PM EDT | EF2 | Chattooga, GA | 0.3 | 200 | $900,000 | ||
| April 10 | 6:04 PM EDT | EF1 | Pickens, GA | 3.4 | 440 | $25,000 | ||
| April 10 | 6:30 PM EDT | EF0 | Oconee, SC | 0.1 | 30 | |||
| April 10 | 6:53 PM EDT | EF2 | Franklin, GA | 9.5 | 200 | |||
| April 10 | 6:57 PM EDT | EF1 | Forsyth, GA | 0.2 | 200 | $200,000 | ||
| April 10 | 7:23 PM EDT | EF1 | Anderson, SC | 2.8 | 400 | $300,000 | ||
| April 10 | 7:50 PM EDT | EF0 | Anderson, SC | 1.6 | 100 | |||
| April 10 | 7:12 PM CDT | EF1 | Tallapoosa, AL | 10.1 | 250 | $52,000 | ||
| April 10 | 8:23 PM EDT | EF1 | Abbeville, SC | 1.2 | 200 | $50,000 | ||
| April 10 | 8:28 PM EDT | EF2 | Abbeville, SC | 6.7 | 300 | 2 | $1.0 million | |
| April 10 | 7:30 PM CDT | EF1 | Lee, AL | 5.5 | 300 | $150,000 | ||
| April 10 | 8:32 PM EDT | EF1 | Union, SC | 3.9 | 350 | $400,000 | ||
| April 10 | 8:41 PM EDT | EF1 | Greenwood, SC | 4.6 | 200 | $200,000 | ||
| April 10 | 8:43 PM EDT | EF1 | Greenwood, SC | 2.6 | 200 | $300,000 | ||
| April 10 | 7:51 PM CDT | EF1 | Lee, AL | 2.2 | 100 | $30,000 | ||
| April 10 | 8:04 PM CDT | EF1 | Russell, AL | 5.9 | 150 | $10,000 | ||
| April 10 | 8:19 PM CDT | EF1 | Russell, AL | 1.0 | 50 | 2 | $120,000 | |
| April 10 | 8:26 PM CDT | EF1 | Macon, AL | 25.5 | 440 | $210,000 | ||
| April 10 | 9:46 PM EDT | EF1 | Chattahoochee, GA | 3.7 | 440 | $100,000 | ||
| April 10 | 8:48 PM CDT | EF1 | Montgomery, AL | 26.1 | 440 | $366,000 | ||
| April 10 | 9:53 PM EDT | EF0 | McDuffie, GA | 0.4 | 40 | $72,000 | ||
| April 10 | 10:00 PM EDT | EF1 | Chattahoochee, GA | 3.7 | 100 | $150,000 | ||
| April 10 | 10:19 PM EDT | EF0 | Hancock, GA | 1.1 | 33 | $10,000 | ||
| April 10 | 9:20 PM CDT | EF1 | Russell, AL | 0.5 | 150 | 1 | $50,000 | |
| April 10 | 10:23 PM EDT | EF0 | Hancock, GA | 0.3 | 33 | $7,000 | ||
| April 10 | 10:28 PM EDT | EF3 | Hancock, GA | 6.8 | 880 | 1 | $500,000 | |
| April 10 | 10:30 PM EDT | EF3 | Columbia, GA | 17.7 | 880 | 12 | $6.0 million | |
| April 10 | 10:57 PM EDT | EF3 | Aiken, SC | 14.6 | 880 | 14 | $5.0 million | |
| April 10 | 11:00 PM EDT | EF1 | Sumter, GA | 25.1 | 250 | $380,000 | ||
| April 10 | 11:20 PM EDT | EF0 | Dooly, GA | 5.5 | 100 | $50,000 | ||
| April 10 | 11:34 PM EDT | EF3 | Burke, GA | 26.3 | 880 | 4 | $3.0 million | |
| April 10 | 11:40 PM EDT | EF1 | Sumter, GA | 1.2 | 200 | $5,000 | ||
| April 10 | 12:02 AM EDT | EF1 | Glascock, GA | 4.6 | 200 | $102,000 | ||
| April 10 | 12:15 AM EDT | EF1 | Sumter, GA | 2.9 | 200 | $1.0 million | ||
| April 10 | 12:17 AM EDT | EF0 | Barnwell, SC | 0.1 | 100 | |||
| April 10 | 12:23 AM EDT | EF1 | Crisp, GA | 25.3 | 200 | $700,000 | ||
| April 10 | 12:24 AM EDT | EF1 | Terrell, GA | 0.6 | 100 | $300,000 | ||
| April 10 | 12:26 AM EDT | EF1 | Allendale, SC | 1.2 | 300 | $1.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.